Barbiturate Withdrawal Following Internet Purchase of Fioricet

Charles E. Romero, Joshua D. Baron, Anthony P. Knox, Judy A. Hinchey, Allan H. Ropper
2004 Archives of Neurology  
The Internet enables businesses to advertise their pharmaceutical products and services without medical supervision. The Internet also allows for the unsupervised purchase of medications that may have neurologic consequences. Objective: To describe acute withdrawal delirium following the abrupt discontinuation of Fioricet. Patient: The patient was a 37-year-old woman with a history of depression and migraine headaches but not drug abuse. She developed a florid withdrawal delirium following the
more » ... rium following the discontinuation of a drug she purchased online. The medication,whichcontainedbutalbital,wasself-administered in escalating doses for the treatment of chronic headaches. Daily doses of up to 750 mg to 1000 mg were reported. Results: The patient was admitted to the hospital for the treatment of unexplained seizures that were followed by several days of an intense withdrawal syndrome. Little improvement was noted after the administration of benzodiazepines and phenothiazine. After parenteral phenobarbital administration, her symptoms resolved. OBSERVATION
doi:10.1001/archneur.61.7.1111 pmid:15262744 fatcat:5y75vvskvjesbgnco5ucmjnale